Back to all discussions

Propranolol side effects

I've been taking propranolol (a beta blocker) for a few months now, to treat my migraines. Recently I've noticed, that I've been feeling irregular heartbeats and discomfort in my chest. It also feels like my heart is beating slower than usual? Not sure how to feel about this... My doctor said my blood pressure is good, but I'm only worried about my heart rate, not the blood pressure. What should I do next? Has anyone had a similar experience to mine, and what did you do about it?

  1. Hi Erika,

    Thank you for your question and welcome to the discussion forum. As much as I'd like to help you with your question, it really is outside my area of expertise. Have you discussed the irregular heartbeats and discomfort with your doctor? If not, I would do so as soon as you are able. If you have and he is not paying attention to your concerns, it may be time to find a doctor who is willing to listen to you and work with you as a partner in your health care.

    Good luck and keep us posted,
    Nancy

    1. Hi Erika,
      I was prescribed propranolol (I forgot the dosage amount)as a preventive for my migraines. I have always low or perfect blood pressure. After a month, I had my husband rush me to the hospital because I felt like I was having a heart attack. This medication had dropped my heart rate to 50 beats per minute and it was causing my heart to spasm mimicking a heart attack. The cardiologist on call told me I should get off the medication because this was his conclusion. After I was release and told my neurologist this, she said that she never had a patient had such an experience with this medication and had several patients on a much higher dosage. Once I stopped taking the medication, my heart rate went up to 75 beats per minute. I have tried several seizure medications.
      Right now, I am taking 200 mg of Zonegran and tomorrow my neurologist wants me to up my
      dosage to 100 mg in the am and 200 mg at night. I hope my body handles it well. I take Relpax, a muscle relaxer and cambia for my migraines. In July I had 12 and in August I had 7. I was down to 4 migraines a month back in April.

      1. Your experience is really interesting, thank you for sharing! 😊 And that is really what I'm worried about - I know that a perfect heart pulse is somewhere around 70bpm, depending on your age and gender, but mine has really gone down in the past 2 months, and it's now usually below 60 bpm, somewhere around 57-59, so I'm just hoping it really doesn't get any lower! I've also found that it's much harder for me to do any sort of exercise, I get out of breath and feel dizzy very easily.My doctor has also said that I'm on the lowest possible dose( 20mg twice a day) so I shouldn't be experiencing these symptoms 😕 I will be seeing my GP in a month's time though, so we'll see what decision she'll make.

        1. No, 70 bpm is *not* 'perfect' it is the average for humans. Are you average? Maybe, maybe not. My typical resting heart rate is less than 60, possibly because when I was younger, I did a *lot* of long distance cycling for a few years. As I sit here now, it is about 55 bpm with no meds. The greater the volume your heart pumps with each beat, the lower your resting heart rate will be. Now, if it changed suddenly in response to a medication change, especially accompanied by other symptoms, low BP, etc., that might be cause for concern.

          or create an account to reply.